Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 5, NWS Austin/San Antonio, TX

April 7, 2023Atascosa County, Karnes County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Apr 7, 2023, 12:51 PM CDT for Atascosa County, Karnes County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2023, 12:51 PM CDT (17:51 UTC)
Expired
Apr 7, 2023, 4:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Atascosa County, TX, Karnes County, TX

The radar

The Austin/San Antonio radar (KEWX), 99 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 5.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2023-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2023-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

936 
WGUS54 KEWX 071751
FFWEWX
TXC013-255-072100-
/O.NEW.KEWX.FF.W.0005.230407T1751Z-230407T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
1251 PM CDT Fri Apr 7 2023

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  Southeastern Atascosa County in south central Texas...
  Southwestern Karnes County in south central Texas...

* Until 400 PM CDT.

* At 1251 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Recent heavy rains have left 
  soils saturated. Additional rainfall will quickly lead to runoff. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Karnes City, Falls City, Coy City, Deweesville, Fashing, Hobson 
  and Peggy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 2889 9819 2893 9813 2894 9812 2902 9799
      2886 9781 2877 9807 2877 9808 2877 9809
      2878 9809 2879 9810 2878 9811 2877 9812
      2875 9815 2873 9817 2873 9818 2869 9828
      2883 9827

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

QUIGLEY
2 follow-up statements
931 
WGUS74 KEWX 071954
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
254 PM CDT Fri Apr 7 2023

TXC013-255-072100-
/O.CON.KEWX.FF.W.0005.000000T0000Z-230407T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atascosa TX-Karnes TX-
254 PM CDT Fri Apr 7 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM CDT THIS 
AFTERNOON FOR SOUTHEASTERN ATASCOSA AND SOUTHWESTERN KARNES 
COUNTIES...

At 254 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain has shifted to the east of the Flash Flood Warning area. 
However, additional rainfall amounts up to 1 inch are possible 
within the next hour if the rain band nearby pushes a little to the 
north. Flash flooding could be ongoing due to heavy rain the past 
few hours.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Karnes City, Falls City, Coy City, Deweesville, Fashing, Hobson 
  and Peggy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 2889 9819 2893 9813 2894 9812 2902 9799
      2886 9781 2877 9807 2877 9808 2877 9809
      2878 9809 2879 9810 2878 9811 2877 9812
      2875 9815 2873 9817 2873 9818 2869 9828
      2883 9827

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

OB
005 
WGUS74 KEWX 072052
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
352 PM CDT Fri Apr 7 2023

TXC013-255-072102-
/O.EXP.KEWX.FF.W.0005.000000T0000Z-230407T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atascosa TX-Karnes TX-
352 PM CDT Fri Apr 7 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 4 PM CDT THIS AFTERNOON FOR 
SOUTHEASTERN ATASCOSA AND SOUTHWESTERN KARNES COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 2889 9819 2893 9813 2894 9812 2902 9799
      2886 9781 2877 9807 2877 9808 2877 9809
      2878 9809 2879 9810 2878 9811 2877 9812
      2875 9815 2873 9817 2873 9818 2869 9828
      2883 9827

$$

27

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 7, 6:21 AM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, Apr 7, 6:21 AM CDT, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
621 AM CDT Fri Apr 7 2023

...New AVIATION...

.SHORT TERM...
(Today through Saturday)
Issued at 230 AM CDT Fri Apr 7 2023

High pressure at the surface and west-southwesterly flow aloft
persist today through Saturday. Increasing forcing ahead of a mid
level impulse in the flow aloft will lead to numerous to widespread
showers today. Isolated thunderstorms are possible due to weak
elevated instability with mid level lapse rates around 7 C/km.
Locally heavy rains of an inch or two are possible as PWs remain
around 150 percent of seasonal normals with some training of cells
expected. This may cause new or renewed flooding especially in areas
that received heavy rains since Wednesday night. Due to the thick
cloud cover and rain, temperatures will not warm much with highs
today actually close to the normal low temperatures for this time of
year. The mid level impulse exits to our east late tonight. Forcing
will wane with showers and thunderstorms ending. Only a slight drop
in temperatures is expected with lows within a few degrees of normal.
Although, the impulse will be well east of our area on Saturday,
cannot rule out a few isolated showers due very weak isentropic lift
mainly in the morning hours. The cloud cover will thin allowing for
warmer, though still well below normal high temperatures on Saturday.

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 230 AM CDT Fri Apr 7 2023

Skies could clear our in the evening Saturday, and the soaked soils
and light winds will probably lead to some patchy fog. The boundary
layer remains very moist, so low clouds may limit the fog potential
and also limit the warming potential for Sunday. Models have been
trending cooler on MaxT not only for Sunday but also Monday through
Wednesday. Looking at dprog/dT of the upper pattern reveals that a
shortwave trough over the Southern Plains Sunday amplifies more
sharply over TX as it digs south. The past 3 or so runs of the GFS
has trended much wetter with this deepening system generating a broad QPF
of 1/4 inch to 1 inch over areas east of Hwy 281 Monday. The NAM and
ECM runs show a similar trend but with much lighter QPF and lower
PoPs. By midday Tuesday the upper low wraps into a cut-off pattern
over the northern Gulf. This could bring some wrap-around moisture,
clouds, possibly some rain chances for eastern counties. The low is
then suggested to wobble slowly east along the Gulf coast until
becoming less influential over TX by Thursday. The three extra days
of cold air advection should help maintain a mostly cool trend for
the start of Spring, but a weak ridging pattern over TX by Friday
could return us to warmer than normal temperatures by next weekend.

&&

.AVIATION...
(12Z TAFS)
Issued at 621 AM CDT Fri Apr 7 2023

Poor flying conditions will deteriorate further over most areas this
morning, then continue tonight into early Saturday. IFR CIGs with
MVFR VSBYs in SHRA can be expected most of the time with LIFR CIGs
and IFR/LIFR VSBYs possible in heavier SHRA/TSRA. Although SHRA/TSRA
end tonight, LIFR CIGs will linger until rising to MVFR by midday on
Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              56  51  68  55 / 100  40  10   0
Austin Bergstrom Intl Airport  55  50  67  54 /  90  40  10   0
New Braunfels Muni Airport     57  51  70  55 /  90  40   0   0
Burnet Muni Airport            54  49  67  52 /  90  50  10   0
Del Rio Intl Airport           61  55  77  59 /  70  20   0   0
Georgetown Muni Airport        54  50  67  53 / 100  50  10   0
Hondo Muni Airport             56  52  72  55 /  90  30   0   0
San Marcos Muni Airport        56  50  68  54 /  90  40   0   0
La Grange - Fayette Regional   56  53  65  57 /  80  50   0   0
San Antonio Intl Airport       57  52  70  55 / 100  40   0   0
Stinson Muni Airport           58  53  71  56 /  90  40   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...04
Long-Term...18
Aviation...04
Hazardous weather outlook, Apr 7, 2:12 AM CDT, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
212 AM CDT Fri Apr 7 2023

TXZ171>173-183>194-202>209-217>225-228-080715-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
212 AM CDT Fri Apr 7 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered to widespread showers and isolated thunderstorms are
expected today into tonight. Locally heavy rains of an inch or two
are possible. This may lead to new or renewed flooding especially
in areas that received heavy rains since Wednesday night.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 8:55 PM CDTRiver Flood WarningEWXDeWitt67 hr
Apr 6, 11:48 PM CDTRiver Flood WarningEWXGoliad, Karnes57 hr
Apr 7, 8:19 AM CDTAreal Flood AdvisoryEWXAtascosa, Gonzales, Karnes, Wilson8 hr
Apr 7, 9:06 AM CDTRiver Flood WarningEWXDeWitt24 hr

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.